Thunderstorm Wind, Gloucester
- When
- July 2, 11:08 PM EST
- Where
- Gloucester County, 0.69 mi N of Gloucester Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.410, -76.530
Trees were downed.
Isolated severe thunderstorm in advance of a trough of low pressure produced damaging winds across portions of eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Isolated severe thunderstorm in advance of a trough of low pressure produced damaging winds across portions of eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 2, 9:14 PM EST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1014 PM EDT SAT JUL 2 2011
.SYNOPSIS...
HIGH PRESSURE WILL SLIDE OFF THE COAST OVERNIGHT. A WEAK COLD FRONT
WILL PUSH INTO AND ACROSS THE AREA SUNDAY AFTERNOON THROUGH
TUESDAY. A WEAK RIDGE OF HIGH PRESSURE DEVELOPS FOR THE LATTER
HALF OF NEXT WEEK...THEN A COLD FRONT APPROACHES ON FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
HIGH PRESSURE TO REMAIN IN PLACE THROUGH THE EVENING HOURS BEFORE
PUSHING OFFSHORE LATE TONIGHT. A LINE OF CONVECTION CURRENTLY STRETCHES
FROM LAKE ERIE TO CENTRAL IN. THIS ACTIVITY WILL NOT IMPACT OUR CWA
OVERNIGHT AND WITH NO ADDITIONAL T-STORM ACTIVITY SEEN IN OUR
IMMEDIATE VICINITY...WILL MAINTAIN DRY FORECAST FOR THE OVERNIGHT HOURS.
LOWS TONIGHT WILL SETTLE BACK INTO THE 60S.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
MERIDIONAL FLOW OVER THE EASTERN SEABOARD WILL START TO DEAMPLIFY OVER
THE NEXT FEW DAYS AS SHARP TROUGH OVER THE ATLANTIC GETS ABSORBED
BY CANADIAN CLOSED LOW AND TWO SHORTWAVES DAMPEN THE UPPER RIDGE
OVER THE CONUS...ONE CURRENTLY OVER WYOMING AND THE OTHER OFF THE
PACIFIC NW COAST. SUBSEQUENTLY...A RETURN TO DIURNALLY-DRIVEN
CONVECTION ASSOCIATED WITH ANY SHORTWAVES WITHIN THE INCREASINGLY
ZONAL MID-LEVEL FLOW. AT THE SFC...A COLD FRONT WILL APPROACH THE
FA FROM THE WEST LATE SUNDAY TRIGGERING SCATTERED SHOWERS AND
STORMS (HIGHEST POPS N-NW). SEVERE THREAT WILL BE LOW DUE TO WEAK
SHEAR...LAPSE RATES...AND FORCING...BUT HEAVY RAIN IS POSSIBLE
WITH ANY STORMS DUE TO ONLY 10-15 KT H85-H3 AVE. WINDS AND PWATS
AVERAGING AROUND 1.75 IN. HIGHS IN THE LOW TO MID 90S WITH HEAT
INDICES APPROACHING 100 IN SOME SPOTS AS DEWPOINTS REACH THE UPPER
60S.
COLD FRONT STALLS OVER THE REGION MONDAY AND TUESDAY...WITH UNCERTAINTY
OVER WHETHER IT DISSOLVES OR LIFTS NORTH AS A WEAK WARM FRONT
TUESDAY. REGARDLESS...SHOWERS AND STORMS POSSIBLE EITHER DAY IN
ASSOCIATION WITH SHORTWAVE ENERGY ALOFT...WEAK FRONTAL
SYSTEM...AND DIURNAL LOW-LEVEL INSTABILITY. HIGH TEMPS IN THE
UPPER 80S TO LOWER 90S. LOW TEMPS IN THE UPPER 60S TO LOWER 70S.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
RATHER PROBLEMATIC PCPN FORECAST NEXT WEEK AS ANY BOUNDARY THAT
MAKES IT INTO THE MID ATLANTIC REGION EITHER STALLS OR WASHES
OUT ACROSS THE REGION. FIRST BOUNDARY LINGERS ALONG COASTAL
AREAS TUESDAY NITE BEFORE WASHING OUT OR SLOWLY MOVING BACK
NORTH AS A WARM FRONT WEDNESDAY. SFC (LEE) TROF DVPS THURS WITH
THE NEXT FRONTAL BOUNDARY APPRCHG REGION LATE FRIDAY THEN STALLS
OR WASHES OUT ACROSS THE AREA SAT. WILL CARRY SLGHT CHC TO LOW CHC
POPS EACH DAY SINCE SOME SORT OF TRIGGER WILL BE ARND THE AREA...
CONCENTRATING THE HIGHEST POPS DURING AFTRN/EVENING HRS. HIGHS
U80S-L90S. LOWS U60S-L70S.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
MAINLY VFR CONDITIONS ANTICIPATED ACROSS ALL TERMINALS NEXT 24
HOURS. HOWEVER...WITH ISOLATED-SCTD SHWRS/TSTMS POSSIBLE ON
SUNDAY...THE POTENTIAL FOR MVFR/BRIEF IFR CONDITIONS...MAINLY AFTER
18Z...DOES EXIST. OTHERWISE...SCT-BKN HIGH CLOUDS WILL PERSIST
OVERNIGHT...WITH SOME INCREASE IN MID CLOUDS BETWEEN 05Z AND 08Z.
THESE MID CLOUDS WILL PERSIST THROUGH 12Z...BUT WITH CEILINGS AOA
8KFT. SMOKE/HAZE POSSIBLE AT KECG FROM WILDFIRES AFFECTING SE
NC...BUT DO NOT ANTICIPATE SIGNIFICANT AVIATION DISRUPTION TO RESULT.
AS FOR SHWRS/TSTMS CURRENTLY NEAR THE PA/MD BORDER...THINK THOSE
WILL DISSIPATE AFTER 00Z...AND NOT CAUSE A PROBLEM AT EITHER KRIC OR
KSBY. ALSO DO NOT EXPECT ANY ISSUES WITH TSTMS CURRENTLY ASSOCIATED
WITH CD FNT OVER THE OH VALLEY.
OUTLOOK...THE CHANCE FOR TSTMS CONTINUES THROUGH THURSDAY WITH
MOST ACTIVITY DURING THE AFTERNOON AND EVENING HOURS. NO SIGNIFICANT
FOG ISSUES ARE EXPECTED ATTM DURING THE OVERNIGHT HOURS.
&&
.MARINE...
NO HEADLINES EXPECTED THROUGH HOLIDAY WEEKEND. HIGH PRESSURE BECOMES
DOMINANT OFF THE MID ATLANTIC COAST THROUGH MONDAY. VARIABLE WIND
DIRECTION TONIGHT BECOMES S SUNDAY WITH SPEEDS AOB 15 KTS AND SEAS
2-3 FT. COLD FRONT MOVES INTO THE MARINE AREA THEN STALLS OR SLOWLY
WASHES OUT MONDAY AND TUESDAY. WINDS BRIEFLY BECOME NW-N IVOF FRNTL
BOUNDARY THEN BECOME SOUTH AGAIN TUE THROUGH THURS AS OFFSHORE HIGH
BECOMES DOMINANT. WINDS REMAIN BELOW SCA LEVELS WITH SEAS 3-4 FT.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...AIR QUALITY ALERT FROM 8 AM SUNDAY TO MIDNIGHT EDT SUNDAY
NIGHT FOR VAZ063-070-071-080>084-090-091-093>098.
MARINE...NONE.
&&
SYNOPSIS...MAS
NEAR TERM...JDM
SHORT TERM...MAS
LONG TERM...MPR
AVIATION...WRS
MARINE...MPRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 750 PM EDT SAT JUL 2 2011 MDZ021>025-VAZ099-100-040000- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- ACCOMACK-NORTHAMPTON VA- 750 PM EDT SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND AND THE EASTERN SHORE OF VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. TEMPERATURES WILL MODERATE BACK INTO THE LOWER 90S SUNDAY AND MONDAY. THE COMBINATION OF THE HEAT AND INCREASING HUMIDITY LEVELS WILL LIKELY RESULT IN AFTERNOON HEAT INDICES PEAKING IN THE MID 90S. SCATTERED THUNDERSTORMS ARE POSSIBLE LATE SUNDAY AFTERNOON THROUGH MONDAY. STORMS THAT DEVELOP MAY PRODUCE BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ012>017-030>032-102-VAZ048-049-060>062-064>069-072>079-085>089- 092-040000- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG- NOTTOWAY-AMELIA-POWHATAN-KING WILLIAM-KING AND QUEEN-ESSEX- WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-MIDDLESEX- MATHEWS-GREENSVILLE-SUSSEX-SURRY-SOUTHAMPTON- 750 PM EDT SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. TEMPERATURES WILL MODERATE BACK INTO THE LOWER TO MID 90S SUNDAY AND MONDAY. THE COMBINATION OF THE HEAT AND INCREASING HUMIDITY LEVELS WILL LIKELY RESULT IN AFTERNOON HEAT INDICES PEAKING IN THE UPPER 90S TO NEAR 100 DEGREES. SCATTERED THUNDERSTORMS ARE POSSIBLE LATE SUNDAY AFTERNOON THROUGH MONDAY. STORMS THAT DEVELOP MAY PRODUCE BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ063-070-071-080>084-090-091-093>098-040000- HANOVER-CHESTERFIELD-HENRICO-DINWIDDIE-PRINCE GEORGE-CHARLES CITY- NEW KENT-GLOUCESTER-JAMES CITY-YORK-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH- 750 PM EDT SAT JUL 2 2011 ...AIR QUALITY ALERT IN EFFECT FROM 8 AM SUNDAY TO MIDNIGHT EDT SUNDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ALERT. TEMPERATURES WILL MODERATE BACK INTO THE LOWER TO MID 90S SUNDAY AND MONDAY. THE COMBINATION OF THE HEAT AND INCREASING HUMIDITY LEVELS WILL LIKELY RESULT IN AFTERNOON HEAT INDICES PEAKING IN THE UPPER 90S TO NEAR 100 DEGREES. SCATTERED THUNDERSTORMS ARE POSSIBLE LATE SUNDAY AFTERNOON THROUGH MONDAY. STORMS THAT DEVELOP MAY PRODUCE BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>634-650-652-654-656-658-040000- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 750 PM EDT SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Norfolk radar (KAKQ), 64 km away, was scanning. The volume nearest the first event began at 04:12 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336800.